Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My improved immune system is running amok
Sep 24, 2003

Do you have any advice for patients whose response to HAART leaves them with a numerically improved but dysfunctional immune system?

I was diagnosed with both HIV and AIDS in 1993. Unfortunately, the virus quickly became immune to my first three cocktails: AZT monotherapy, 3TC monotherapy and d4T+3TC. In 1996, when my CD4 count dropped to 71 and my WBCs were consistently under 3000, I was switched to 3TC+delavirdine+indinavir. With the exception of two three-month drug holidays, my viral load was undetectable, my CD4 count gradually rose to around 350 and my WBC was around 11,000 (80 neutrophils) After my viral load crept up to about 120 copies last summer, I added tenofovir to the existing the existing cocktail. For the past year, my viral load has been undetectable (<75 by BDNA), my CD4 counts hovered around 450-500, and my WBC remained around 11,000 (80 neutrophils).

The one problem with this picture is that my immune system (while still incapable of handling oral and skin candidiasis) has taken to causing severe allergic reactions and anaphylactic/oid symptoms, mouth and skin ulcers that only respond to potent corticosteroids and which progressed, on one occasion, to erthyema multiforme, and (possibly the) phebitis in my leg veins. After I began suffering recurrent hemipelegic migraines with seizure like symptoms and my peripheral neuropathy suddenly worsened, I underwent tests ranging from an MRI/MRA to tests for lupus. (MRI/MRA was fine; except for an elevated ESR, tests for lupus were negative).

While I had few allergies until recently, I now have allergies that are sometimes accompanied by anaphylactic symptoms. Example: I wore latex gloves while cleaning my apartment earlier today. Although I washed my hands afterwards, my hands and forearms swelled and turned a reddish-brown, I felt a large "lump" in my throat and had difficulty breathing, and was too dizzy to stand up and call 911. I finally decided to lay there and focus on not passing out. After a few hours, the symptoms resolved on their own.

Example: Despite taking penicillin VK and Augmentin without incident on over a dozen indications, I suddenly became allergic to Augmentin last summer. The symptoms started with a rash (which I treated with Benedryl), and progressed to developed symptoms virtually identical to those I experienced from the gloves.

These are only a two of what is now a long list of allergies.

One doctor, who treated my mouth ulcers, characterized my problems as resulting from "immune dysregulation" rather than immune deficiency.

Do you have any advice for patients whose response to HAART leaves them with an numerically improved but dysfunctional immune system?

Thank you.

Response from Dr. Henry

Indinavir has often been linked to a higher rate of skin problems so consideration could be given to switching to another PI (i.e. Kaletra or ritonavir-boosted saquinavir or atazanavir) and see what happens to your skin and other condition. Use of chronic low dose prednisone on a trial basis (I would be concerned with doses > 15-20 mg/day might increase risk for bone problems). Use of an immune modifying agent on a trial basis (such as cyclosporine or hydroxyurea) might be something I would consider if I was unable to find a regimen than was more suitable. I assume you have seen a rheumatologist and/or an allergist/immunologist for their opinion? KH



Previous
naive rash
Next
FEVERS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement